Pennsylvania, 2004Damaging Wind in Pennsylvania, May 21, 2004
May 21, 2004 · NWS CTP · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 21, 5:57 PM EST, 23 minutes earlier.
Area forecast discussion, May 21, 5:57 PM EST, 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
657 PM EDT FRI MAY 21 2004
.UPDATE...
ISSUING UPDATE TO INCREASE POPS ASSOCIATED WITH APPROACHING MCS.
&&
.PREV DISCUSSION...
A BROAD UPPER LEVEL RIDGE WITH ABOVE NORMAL HEIGHTS WILL PERSIST
OVER THE REGION FOR THE NEXT 2-3 DAYS. THE 850 HPA TEMPERATURES AND
THICKNESS VALUES WILL BE +1 TO +1.5 STANDARD DEVIATIONS ABOVE
NORMAL. THIS PUTS 850 TEMPS IN THE 14-17C RANGE OVER THE REGION FOR
THE NEXT FEW DAYS. WITH FULL SUN THIS SUPPORTS TEMPERATURES IN THE
80 RANGE IN THE NORTH TO NEAR 90 IN THE SOUTH...WITH FULL SUN.
SIGNIFICANT COOLING AND DRYING IS NOT ANTICIPATED UNTIL THE LONGER
RANGE FORECAST.
A STRONG QUASI-EAST WEST BAROCLINIC ZONE WILL BE JUST TO OUR NORTH.
THIS SHOULD SHIFT THE TRACK OF THE MCSS NORTHWARD A BIT...MOVING
THE HEAVY RAIN THREAT NORTHWARD WITH IT. ONE MCS IS STILL MOVING
TOWARD PA THIS AFTERNOON. IF IT HOLDS TOGETHER IT COULD BRING RAIN
TO THE WESTERN PORTIONS OF CENTRAL PA THIS EVENING. MANY AREAS HAVE
HAD HEAVY RAINS AND FLOODING SO A FLOOD WATCH HAS BEEN ISSUED TO
ACCOUNT FOR THIS. THE SOUTHWEST AREAS HAVE FLOOD WATERS RECEDING AT
THIS TIME...THE NORTHERN AREAS ARE A NEW THREAT POTENTIAL. THE
MODELS ALL SHOW A SURGE OF STRONG WESTERLY WINDS INTO NW AND
NORTHERN PA OVERNIGHT WITH ABOVE NORMAL PRECIPITABLE WATER VALUES.
THUS ANY THUNDERSTORM DEVELOPMENT COULD PRODUCE HEAVY RAIN.
SREFS SHOW MAX RAFL NEAR AND NORTH NY/PA BORDER TONIGHT. RSM MEMBERS
ARE FARTHER SOUTH WITH RAFL.
SATURDAY IS FORECAST TO BE A WARM DAY WITH HIGH CAPE SUGGESTING THE
POTENTIAL FOR CONVECTION ONCE AGAIN. THE SREF SHOWS A HIGH PROB OF
CAPES IN THE 1200JKG-1 RANGE. HIGHER (3X) VALUES ARE IN SOME
INDIVIDUAL MODEL RUNS. WILL KEEP HIGH CHANCE NORTH AND SLIGHT TO
CHANCE SOUTH WITH INSTABILITY. THE MORE UNSTABLE ETA IS DRY...HMMM.
SUNDAY IS NO WINNER EITHER WITH THE BOUNDARY TO OUR NORTH AND WARM
LOW-LEVEL AIR WILL IN PLACE (700 AND 850 HPA TEMPS ARE ABV +1.5 SDS
NORMAL). THE SREFS REALLY DIVERGE BY MODEL ON SUNDAY WITH MOST RSM
MEMBERS SHOWING RAFL OVER PA. BUT 80 PERCENT OF SREF MEMBERS SHOW IT
WILL BE UNSTABLE WITH CAPE VALUES IN THE 1200 TO 2000JK-1 RANGE.
ANOTHER CHANCE THUNDERSTORMS DAY. THE LOW LEVEL WINDS WILL BE ABOUT
+1SD (FROM WEST/SW) ABOVE NORMAL ON SUNDAY SO COULD GET SOME
INCREASED CHANCE HIGH WINDS COMING DOWN AND INFLOW ON WEST SIDE OF
STORMS.
THE EAST-WEST FRONTAL ZONE CHANGES LITTLE IN CHARACTER SUNDAY NIGHT
INTO TUESDAY. PA WILL BE ON THE WARM SIDE OF THIS BOUNDARY. THE 850
HPA TEMPS BEGIN TO FALL ON TUESDAY. ADDITIONALLY...WE LOSE THE H5
RIDGE AND THE ABOVE NORMAL HEIGHTS ALOFT...A COOLING TREND IS IN THE
WORKS.
BY WEDNESDAY...ACCORDING TO THE 0600 UTC MREF...THE 850 HPA TEMPS
WILL BE BACK DOWN TO NORMAL VALUES...IN THE 9-11C RANGE. THE COOLING
TREND CONTINUES INTO FRIDAY WITH 850 HPA TEMPS FALLING INTO THE 6-8C
RANGE. SHOULD BE DRIER AND MORE PLEASANT LATE NEXT WEEK. THE H5
HEIGHTS GO BELOW NORMAL THUR-FRI THUS ONE MIGHT HAVE TO CONSIDER
INSTABILITY SHOWERS. WE HAVE NO SKILL AT THIS IN THE LONGER RANGES.
GENERALLY VFR CONDITIONS RIGHT NOW...BUT CU ARE POPPING AND THE MCS
IS ROLLING IN. THE AREAS THAT STAY CLEARER LONGER (IPT/MDT) WL MOST
LIKELY FOG IN THIS MORNING...AND HAVE HIT THE FOG HARD THERE. KBFD
WL BE UNDER THE GUN FOR THUNDER FIRST...AND THEN LATER THIS
EVEN/TONIGHT FOR UNV/AOO/JST.
SOUNDINGS FROM META ARE VERY UNSTABLE TMRW...BUT WL LEAVE MENTION OF
AFTN CONVECTION OUT OF THE TAFS...AS IT MAY NOT GET GOING UNTIL AFT
17/18Z.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&
Hazardous weather outlook, May 21, 4:19 PM EST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
519 PM EDT FRI MAY 21 2004
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-221002-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
519 PM EDT FRI MAY 21 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TONIGHT:
A COLD FRONT HAS STALLED OVER NORTHERN PENNSYLVANIA THIS AFTERNOON.
THE AIR TO THE SOUTH OF THE FRONT IS WARM AND UNSTABLE...AND ITS
INTERACTION WITH THE FRONT WILL LEAD TO THE DEVELOPMENT OF SCATTERED
THUNDERSTORMS OVERNIGHT. SOME OF THESE STORMS COULD CONTAIN
DAMAGING WIND GUSTS THIS EVENING...ESPECIALLY OVER THE WESTERN HALF
OF THE STATE. IN ADDITION...HEAVY RAINFALL OVER THE LAST FEW DAYS
ACROSS THE NORTHWEST MOUNTAINS SOUTHWARD THROUGH THE LAUREL
HIGHLANDS...HAS LEFT THIS AREA SUSCEPTIBLE TO RENEWED FLOODING. IT
WOULD TAKE LESS THAN IN INCH OF RAIN IN ONE HOUR TO CAUSE
SIGNIFICANT FLOODING IN THIS REGION.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY:
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS LIKELY.
In the hours before
Special weather statement, May 21, 2:31 PM EST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
331 PM EDT FRI MAY 21 2004
PAZ004>006-010>012-017>019-024>027-033-034-045-220100-
BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-ELK
PA-HUNTINGDON PA-MCKEAN PA-MIFFLIN PA-NORTHERN CENTRE PA-NORTHERN
CLINTON PA-POTTER PA-SOMERSET PA-SOUTHERN CENTRE PA-SOUTHERN CLINTON
PA-WARREN PA-
331 PM EDT FRI MAY 21 2004
...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
FRIDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...
BEDFORD...BLAIR...CAMBRIA...CAMERON...CENTRE...CLEARFIELD...
CLINTON...ELK...HUNTINGDON...MCKEAN...MIFFLIN...POTTER...SOMERSET AND
WARREN.
AN AREA OF SEVERE THUNDERSTORMS OVER THE GREAT LAKES WILL RACE
SOUTHEAST...MOVING INTO CENTRAL PENNSYLVANIA BY THIS EVENING. IF
THESE STORMS MAINTAIN THEIR INTENSITY...DAMAGING WIND GUSTS ARE A
POSSIBILITY ACROSS CENTRAL PENNSYLVANIA BETWEEN 5 PM AND 9 PM. HEAVY
RAIN MAY ALSO ACCOMPANY THESE STORMS...WHICH COULD CAUSE LOCALIZED
FLOODING.
A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS...
LARGE HAIL AND FREQUENT LIGHTNING.
Special weather statement, May 21, 5:17 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
617 PM EDT FRI MAY 21 2004
PAZ017-024-033-212345-
CAMBRIA-CLEARFIELD-SOMERSET-
617 PM EDT FRI MAY 21 2004
...LINE OF STRONG THUNDERSTORMS APPROACHING
SOMERSET...CLEARFIELD AND CAMBRIA COUNTIES...
AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A LINE
OF STRONG THUNDERSTORMS NEAR PITTSBURGH RACING EASTWARD AT 50 MPH.
THESE STORMS HAVE ALREADY PRODUCED WIND GUSTS OVER 60 MPH OVER
WESTERN PENNSYLVANIA. THE THUNDERSTORMS WILL SWEEP THROUGH THE
REGION BETWEEN 7 AND 8 PM.
IF SEVERE WEATHER BECOMES IMMINENT IN THIS AREA...A WARNING WILL BE
ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL
MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL
WEATHER SERVICE.
Thunderstorm Wind, Somerset
- When
- May 21, 6:20 PM EST
- Where
- Somerset County, Tire Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.267, -78.917
Trees, wires and phone poles reported down in the town of Tire Hill on Cottage Lane and Sope Hollow Road off of route 403.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Michigan, May 21, 20043 deaths · 7 injured · $89,000 · 68 kt wind · 10 events
- Tornadoes and Flash Flooding in Iowa, May 21 to 22, 200415 injured · $4.3 million · F2 · 79 events
- Tornado in Iowa, May 21, 2004$300,000 · F3 · 1 event
- Flooding in Michigan, May 21 to 23, 2004$30 million · 23 events
- Flash Flooding and Hail in Ohio, May 21, 2004$21 million · 50 kt wind · 17 events
- Flash Flooding and Hail in Ohio, May 21 to 22, 2004$19 million · 1 in hail · 18 events
- Tornado and Hail in Ohio, May 21, 2004$6.8 million · F0 · 30 events
- Flash Flooding in Ohio, May 21, 2004$4.5 million · 9 events
- Flash Flooding and Flooding in Ohio, May 21, 2004$1.0 million · 2 in hail · 32 events
- Flash Flood in Pennsylvania, May 21, 2004$4.1 million · 1 event
- Flooding in Ohio, May 21 to 24, 2004$2.9 million · 2 events
- Flood and Damaging Winds in Wisconsin, May 21, 2004$1.3 million · 78 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399689.